Virginia, 2009

Tornado and Damaging Winds in Virginia, February 11, 2009

February 11, 2009 · NWS MRX · 9 events in 5 counties and zones

A strong cold front tracked across southwest Virginia during the afternoon and evening hours. A squall line formed ahead of it producing widespread wind damage over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$138,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong cold front tracked across southwest Virginia during the afternoon and evening hours. A squall line formed ahead of it producing widespread wind damage over the area. A tornado was also reported in Russell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 11, 2:51 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Feb 11, 2:51 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EST WED FEB 11 2009

.SHORT TERM (TONIGHT AND THURSDAY)...SQUALL LINE WILL BE MOVING
THROUGH THE AREA THIS AFTERNOON AND INTO THE EVENING. AHEAD OF THE
LINE...GRADIENT WINDS ARE GENERALLY 20 TO 30 MPH WITH GUSTS TO 40 IN
THE VALLEY...WITH GUSTS IN THE HIGHER ELEVATIONS APPROACHING 70 MPH.
SEVERE POTENTIAL REMAINS FOR THE ENTIRE AREA AS CONVECTION WILL MIS
HIGHER WINDS ALOFT TO THE SURFACE...WITH SOME TORNADO POTENTIAL IN
SOUTHERN AREAS WHERE SURFACE DEWPOINTS ARE HIGHER AND WINDS ARE
BACKED. TIMING THE LINE TAKES IT TO OUR EASTERN BORDER AROUND 01Z.
WILL END POPS AT MIDNIGHT. BEHIND THE SQUALL LINE...WINDS WILL SHIFT
TO THE WEST...AND SHOULD DECREASE GRADUALLY. THE HIGH WIND WARNING
FOR THE PLATEAU WILL BE DOWNGRADED TO AN ADVISORY OVERNIGHT...WHILE
THE WARNING FOR THE MOUNTAINS WILL BE MAINTAINED. THE WIND ADVISORY
FOR THE VALLEY WILL BE MAINTAINED. MODELS INDICATE CLEARING SKIES
LATE TONIGHT AS THE UPPER TROUGH MOVES EAST...AND WE SHOULD BE CLEAR
BY DAYBREAK THURSDAY.

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...SURFACE HIGH WILL
EXIT THE AREA ON FRIDAY WITH A LOW PRESSURE SYSTEM REACHING IN FOR
FRIDAY NIGHT.  WIDESPREAD PRECIP WILL SLIDE THROUGH AS THE SYSTEM
MOVES ACROSS THE CWA FRIDAY NIGHT INTO SATURDAY MORNING.  A FEW
SHOWERS MAY LINGER INTO SATURDAY EVENING...MAINLY OVER NORTHERN
LOCATIONS AND EASTERN MOUNTAINS.  A WEAK SHORT WAVE SLIDES THROUGH
TO OUR NORTH SUNDAY NIGHT FOR A FEW CLOUDS POSSIBLE ACROSS THE
NORTHERN AREAS.  HIGH PRESSURE BUILDS IN FOR MONDAY AND
TUESDAY...ANOTHER SYSTEM PUSHES IN TUESDAY NIGHT AND WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  41  62  37  61  42 /  10   0   0  20  60
KNOXVILLE AIRPORT, TN    40  58  34  60  42 /  20   0   0  10  60
OAK RIDGE, TN            39  58  34  60  42 /  10   0   0  10  60
TRI CITIES AIRPORT, TN   40  56  32  58  38 /  80   0   0  10  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 4 AM EST THURSDAY FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 4 AM EST THURSDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     WIND ADVISORY UNTIL 10 PM EST /9 PM CST/ THIS EVENING FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
     HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...MCMINN...
     MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
     MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SULLIVAN...
     UNION...WASHINGTON TN...WEST POLK.

VA...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

DGS/MJB
Hazardous weather outlook, Feb 11, 5:00 AM EST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST WED FEB 11 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EST WED FEB 11 2009 /400 AM CST WED FEB 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...HIGH WIND WARNING FOR THE HIGHER ELEVATIONS TODAY AND TONIGHT...
...WIND ADVISORY FOR THE GREAT TENNESSEE VALLEY FOR TODAY...

A STRONG LOW PRESSURE SYSTEM WILL BRING A COLD FRONT AND ITS
ASSOCIATED STRONG WIND FIELD ACROSS THE TENNESSEE RIVER VALLEY
TODAY. SOUTHERLY WINDS WILL INCREASE TO 25 TO 40 MPH WITH GUSTS TO
60 MPH ACROSS THE HIGHER TERRAIN WITH 20 TO 35 MPH WINDS COMMON
OVER THE GREAT TENNESSEE VALLEY. WINDS WILL BECOME WESTERLY BEHIND
A COLD FRONT PASSAGE THIS EVENING...THEN DIMINISH.

A SQUALL LINE OF THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THIS
COLD FRONT THIS AFTERNOON...BRINGING THE POTENTIAL FOR WIDESPREAD
DAMAGING WINDS. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

GH

In the hours before

Local storm report, Feb 11, 4:05 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
405 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     KINGSTON                35.87N 84.51W
02/11/2009                   ROANE              TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN KINGSTON AND COUNTY WIDE. REPORTED
            BY DISPATCH.

&&

GRC
Local storm report, Feb 11, 4:09 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
409 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     OAK RIDGE               35.96N 84.30W
02/11/2009                   ROANE              TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN OAK RIDGE AND COUNTY WIDE.
            REPORTED BY DISPATCH.

&&

GRC
Local storm report, Feb 11, 4:13 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
413 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     CLINTON                 36.09N 84.13W
02/11/2009                   ANDERSON           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE.

&&

GRC
Local storm report, Feb 11, 4:17 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     KINGSTON                35.87N 84.51W
02/11/2009  E0 MPH           ROANE              TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN KINGSTON. RPORTED BY DISPATCH.

&&

GRC
Local storm report, Feb 11, 4:23 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     ATHENS                  35.45N 84.60W
02/11/2009                   MCMINN             TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTY WIDE. REPORTED BY DISPATCH.

&&

GRC
Local storm report, Feb 11, 4:54 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
454 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     MAYNARDVILLE            36.25N 83.81W
02/11/2009                   UNION              TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTY WIDE. REPORTED BY DISPATCH.

0450 PM     TSTM WND DMG     BUFFALO SPRINGS         36.22N 83.57W
02/11/2009                   GRAINGER           TN   TRAINED SPOTTER

            LARGE TREES AND POWERLINES DOWN IN BUFFALOE
            SPRINGS.REPORTED BY SPOTTER.

&&

GRC

The radar

The Knoxville radar (KMRX), 63 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lee

When
February 11, 5:02 PM EST to 5:10 PM EST
Where
Lee County, 1.31 mi WNW of Jonesville
Measured
60 kt (69 mph) estimated gust
Property damage
$18,000
Reported by
Trained Spotter
Coordinates
36.690, -83.120

A trained spotter reported numerous trees and powerlines downed by thunderstorm winds in Jonesville.

Thunderstorm Wind, Scott

When
February 11, 5:32 PM EST to 5:40 PM EST
Where
Scott County, 0.69 mi N of Gate City
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
36.640, -82.580

Law enforcement personnel reported numerous trees downed by thunderstorm winds countywide.

Funnel Cloud, Wise

When
February 11, 5:47 PM EST to 5:49 PM EST
Where
Wise County, 1.1 mi W of Bondtown
Reported by
Trained Spotter
Coordinates
36.950, -82.490

A trained spotter reported a possible funnel cloud along Highway 58 near Coeburn.

Thunderstorm Wind, Wise

When
February 11, 5:47 PM EST to 5:55 PM EST
Where
Wise County, 1.1 mi W of Bondtown
Measured
62 kt (71 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.950, -82.490

A trained spotter reported a mobile home porch and carport near Coeburn were damaged by thunderstorm winds.

Thunderstorm Wind, Russell

When
February 11, 5:49 PM EST to 5:55 PM EST
Where
Russell County, 1.49 mi NNW of Hamlin
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
36.940, -82.290

A HAM radio operator reported several trees downed by thunderstorm winds along Highway 63 near Castlewood.

Thunderstorm Wind, Wise

When
February 11, 5:50 PM EST to 6:00 PM EST
Where
Wise County, Bondtown
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.950, -82.470

Law enforcement personnel reported several trees downed by thunderstorm winds in Coeburn.

Tornado, Russell

When
February 11, 5:59 PM EST to 6:02 PM EST
Where
Russell County, 0.88 mi NE of Coulwood
Rating
EF0
Path length
4.2 mi
Path width
200 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
36.990, -82.060

An EF0 tornado tracked 4.2 miles near Honaker. The width of the path was 200 yards. The maximum wind speed estimate was around 70 mph. Several trees were downed and one barn had its roof dislodged.

Thunderstorm Wind, Russell

When
February 11, 6:05 PM EST to 6:10 PM EST
Where
Russell County, 0.88 mi NE of Slabtown
Measured
62 kt (71 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.910, -82.090

Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds countywide.

Thunderstorm Wind, Washington

When
February 11, 6:30 PM EST to 6:40 PM EST
Where
Washington County, 2.07 mi N of Vance
Measured
60 kt (69 mph) estimated gust
Property damage
$18,000
Reported by
Law Enforcement
Coordinates
36.710, -81.970

Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds from Abingdon through the eastern portions of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyThe tornado archive for Virginia, 2009Warnings in Virginia, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154261, 154262, 154263, 154265, 154268, 154269, 154270, 154271, 154273.